My plan was to fight. If my psychiatrist tried to prescribe medication, I would put my foot down and say, “Nope. No no no no no. No, doc, no way in hell am I taking any pills. There has to be another solution.”
I was worried they would mess with my already messy head and make me incapable of writing.
But all my resolve melted when Dr. D explained what the medicines can do for me. I didn’t even argue.
(This doesn’t mean though that I think you should automatically start taking meds if you’re depressed. That will be up to you and your doctor to decide together. Aunt Marie says, “As long as you’re with a very good psychiatrist, you should be able to question any medication you’re taking and be informed.” And please please please never self-medicate.)
“I just want to make sure they won’t affect my work,” I told Dr. D.
She prescribed an antidepressant and an anti-anxiety pill. She wouldn’t warn me about the side effects, she said. And she asked me not to Google them. I guess she didn’t want me to wait for or imagine any side effects. Instead, she wanted me to observe how I would respond to the medication for a week so I could report it to her.
After our session, I dropped by the drug store on my way to the office and I joined the world of medicated depressives.
Days later, I wrote this in my journal:
During the day, after I finally force myself to eat something, anything (me, the girl who spent one high school summer regularly scarfing down four Pancake House tacos and eventually returning to school so suddenly plump that I earned the nickname Lobo because yes, I had ballooned), I free a capsule from its foil packet prison and pop it into my mouth.
Four hours later, I will feel a wave of nausea, a desire to throw up and my throat threatening to close—sometimes one by one, most times all at once—but these can all be remedied with one piece of gum or candy. Another three hours later, I will feel really sleepy, groggy sometimes. When I am outside, I fight it. I yawn, I shift, I struggle to stay alert. When I am indoors, I give in, curling up into a ball or collapsing on the floor, the carpet, the bean bag, the nearest stretch of surface that will take me.
At night, I split an already tiny pill into four with my thumbnail, popping a sliver into my mouth. It is so small that water is unnecessary but I drink anyway. Then I let my head hit the pillow and wait for sleep to take me away. And I wake up the next day and do it all over again.
This is my new life. This is how you fight the sad.
Initially, those were the side effects I experienced: nausea, dry mouth, drowsiness, exhaustion, loss of appetite (not that I had much of an appetite to begin with). And because I couldn’t look them up online, Tatin became my side effect guardian.
“Tats, my mouth is really really dry. Is this normal?”
Days later, more side effects.
Bruising all over my body, restlessness (I often found myself tapping-tapping-tapping my foot impatiently—something I didn’t do before), a tendency to become off-balance even while doing simple things like trying to put on my shoes and—this is too much information but fuck it, we’re being honest here—constipation.
When I returned to Dr. D and I rattled off my side effects, she said, while taking notes, “Mild side effects. Okay, good, let’s continue with the medication.”
On the first week that I started taking meds, two of my stories came out on the newspaper’s front page, erasing my fears that the drugs would affect my work.
And Dr. D was right, my side effects were mild compared to others I have since read online. There’s one in particular that I would like to discuss but will not because my grandparents know about this blog: the inability to achieve orgasm. (Let’s not give them a reason to seek therapy.)
After several weeks, my side effects have disappeared one by one. Only one has remained: drowsiness. (I blame it more on my anti-anxiety pill than the antidepressant.)
During our first session, Dr. D explained that the antidepressant would only start to take effect two weeks after I began taking them. Full efficacy happens after eight weeks, she said.
I thought that meant I would stop taking the meds after eight weeks but I misunderstood. I just found out two weeks ago that I will have to continue taking my medication for at least ten months before we find out if I will need a lower dose for maintenance for the rest of my life.
“I’m kind of relieved,” I told Dr. D. “If you told me we were stopping the medication today, I would have told you I wasn’t ready.”
My mother doesn’t like the idea of me taking medicines for depression. “Ayoko nyan. Sabi they’re too strong,” she said. I have patiently tried to explain to her that the meds have been helping me and that I feel a lot more stable than I was in December.
In fact, I feel really lucky that it’s like I hit the antidepressant jackpot on the first try—that’s not the case for everyone.
Some people even think my medication has added benefits.
“Is your antidepressant good for the skin? You’re glowing,” some people have said.
It’s funny when people think your depressed self looks better than your normal self.
The only drawback? The medication isn’t cheap. But I will gladly shell out for it over and over again if it means never feeling like that hollow robot version of me again. Aunt Marie wrote, “The medication costs are absolutely ridiculous but necessary.” She added, making me feel like crying, “If ever you can’t do your medication at the dose you need because you don’t have the money, please let me know and I will send you money. There is no reason you can’t have a great life if you’ve got your health under control.”
Dr. D realizes that the medicines are expensive too and on my last visit, she said, “I wanted to tell you about a new drug. It’s a lot cheaper than Cymbalta.”
“Will the side effects be the same?” I asked.
“We don’t know yet, it’s new.”
“No thanks, doc. I’ll stick with the old one.”
I like a good bargain, but not when it comes to my brain.